Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Confused about symptoms
    avatar
    casa222 posted:
    I just came off of a hypo-mania episode that lasted for four months even while I was faithfully taking my medications. I knew something was wrong but I honestly didn't think that it was mania because of being on medication. I decided to admit myself into the hospital because of the extreme anxiety that all of this was causing and after discussing all of my frustrations with the attending physician there, we both talked about discontinuing Seroquel. I had been on a high dose of Seroquel for over two years along with Lamictal and Lithium. The physician suspected that the Seroquel was acting so well as an anti-depressant for me that it was bouncing my mood to far up which triggered the hypo-mania. So I have been off of Seroquel for 3 weeks now and I am feeling confused about my mood recently. I feel extremely lethargic and very mono-toned. My mood is mimicking depression but not like the depression that I have had in the past. I feel numbed and and unsure of what emotion I should be feeling.

    So after giving that lengthy background, I was wondering if anyone else has ever experienced anything similar. I can't tell if I could possibly be over medicated by the other two remaining drugs and maybe the Seroquel's heavy side effects were masking that possibility all along or if I am having withdraw effects or if I am just getting plain old depressed. Anyone's feedback is greatly appreciated. I'm just feeling frustrated with my current situation.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear casa222,

    Seroquel is an antipsychotic that also treats both mania and depression. There is no evidence that it can cause mania. Its antimanic dose in the FDA registration studies for mania was, on average, 600 mg/day -- its antidepressant dose is 300 mg/day. If someone was having manic or hypomanic symptoms despite the combination of Seroquel 600 mg/day plus lithium (with a blood level of 0.8-1.2 mEq/L) and any dose of Lamictal, I would probably call that lack of efficacy against mania (which would be odd -- that's a pretty strong regimen against mania), and consider either adding a third antimanic drug to the lithium and Seroquel (e.g., Depakote or Tegretol) or else switching the Seroquel to a more potent antipsychotic such as Zyprexa.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.